Format

Send to

Choose Destination
Am J Health Syst Pharm. 2006 Oct 1;63(19):1828-35.

Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers.

Author information

1
Medical College of Georgia, 1120 15th Street, CJ-1020, Augusta, 30912-2450, USA. jshepherd@mcg.edu

Erratum in

  • Am J Health Syst Pharm. 2008 Sep 1;65(17):1592.

Abstract

PURPOSE:

The toxic effects and treatment of beta-adrenergic blocker and calcium-channel blocker (CCB) overdose are reviewed.

SUMMARY:

Overdoses with cardiovascular drugs are associated with significant morbidity and mortality. Beta-blockers and CCBs represent the most important classes of cardiovascular drugs. In overdose, beta-blockers and CCBs have similar presentation and treatment overlaps and are often refractory to standard resuscitation measures. The common feature of beta-blocker toxicity is excessive blockade of the beta-receptors resulting in bradycardia and hypotension. Poisoning by CCBs is characterized by cardiovascular toxicity with hypotension and conduction disturbances, including sinus bradycardia and varying degrees of atrioventricular block. Therapies include beta-agonists, glucagon, and phosphodiesterase inhibitors. However, in beta-blocker poisoning where symptomatic bradycardia and hypotension are present, high-dose glucagon is considered the first-line antidote. Traditionally, antidotes for CCB overdose have included calcium, glucagon, adrenergic drugs, and amrinone. For cases of CCB poisoning where cardiotoxicity is evident, first-line therapy is a combination of calcium and epinephrine; high-dose insulin with supplemental dextrose and potassium therapy (HDIDK) is reserved for refractory cases. Health-system pharmacists should be aware that when these drugs are used as antidotes, higher than normal dosing is needed.

CONCLUSION:

Poisoning by beta-blockers or CCBs usually produces hypotension and bradycardia, which may be refractory to standard resuscitation measures. For cases of beta-blocker poisoning where symptomatic bradycardia and hypotension are present, high-dose glucagon is considered the first-line antidote. For cases of CCB poisoning where cardiotoxicity is evident, a combination of calcium and epinephrine should be used initially, reserving HDIDK for refractory cases.

PMID:
16990629
DOI:
10.2146/ajhp060041
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center